Alert archive / Arizona / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 7, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 12, 2012, 5:58 PM MST for Maricopa County, Arizona. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2012, 5:58 PM MST (00:58 UTC)
- Expired
- Jul 12, 2012, 7:00 PM MST
- In force
- 62 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 97 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 316 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 2542 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
804
WUUS55 KPSR 130058
SVRPSR
AZC013-130200-
/O.NEW.KPSR.SV.W.0007.120713T0058Z-120713T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
558 PM MST THU JUL 12 2012
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME SOUTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...
* UNTIL 700 PM MST
* AT 552 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR KAKA...OR 39 MILES
SOUTHEAST OF GILA BEND...AND MOVING NORTHWEST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTY...SUCH AS THE SAND TANK MOUNTAINS AND
MARICOPA MOUNTAINS.
LAT...LON 3274 11251 3272 11229 3266 11220 3250 11220
3249 11221 3250 11251
TIME...MOT...LOC 0056Z 115DEG 14KT 3252 11227
$$
CB2 follow-up statements
762
WWUS55 KPSR 130111
SVSPSR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
611 PM MST THU JUL 12 2012
AZC013-130200-
/O.CON.KPSR.SV.W.0007.000000T0000Z-120713T0200Z/
MARICOPA AZ-
611 PM MST THU JUL 12 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MST
FOR EXTREME SOUTH CENTRAL MARICOPA COUNTY...
AT 606 PM MST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR KAKA...OR 36 MILES SOUTHEAST OF GILA BEND...MOVING NORTHWEST AT
15 MPH.
SMALL HAIL...LOCALLY HEAVY RAINFALL...AND SOME BLOWING DUST AND SAND
ARE ALSO POSSIBLE WITH THIS THUNDERSTORM.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY...IN LOCATIONS SUCH AS THE SOUTHERN PORTION
OF THE SAND TANK AND MARICOPA MOUNTAINS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE.
&&
LAT...LON 3274 11251 3272 11229 3266 11220 3250 11220
3249 11221 3250 11251
TIME...MOT...LOC 0110Z 115DEG 14KT 3254 11233
$$
CB681
WWUS55 KPSR 130154
SVSPSR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
654 PM MST THU JUL 12 2012
AZC013-130203-
/O.EXP.KPSR.SV.W.0007.000000T0000Z-120713T0200Z/
MARICOPA AZ-
654 PM MST THU JUL 12 2012
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTH CENTRAL MARICOPA
COUNTY WILL EXPIRE AT 700 PM MST...
THUNDERSTORMS HAVE WEAKENED SINCE 645 PM AND HAVE MOVED TO THE
NORTHWEST OF KAKA. AS A RESULT THE WARNING WILL BE ALLOWED TO EXPIRE
AT 7 PM. NO SEVERE REPORTS HAVE BEEN RECEIVED AS OF 650 PM.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.
LAT...LON 3274 11251 3272 11229 3266 11220 3250 11220
3249 11221 3250 11251
TIME...MOT...LOC 0153Z 115DEG 14KT 3261 11251
$$
CBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:15 PM MST, 2 hours 43 minutes earlier.
Area forecast discussion, Jul 12, 3:15 PM MST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 315 PM MST THU JUL 12 2012 .SYNOPSIS... PERSISTENT REGIONAL MOISTURE ALONG WITH SEVERAL UPPER LEVEL DISTURBANCES WILL LEAD TO SEVERAL CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH AT LEAST EARLY NEXT WEEK. THUNDERSTORM INTENSITY AND AREAL COVERAGE WILL VARY EACH DAY...HOWEVER HEAVY RAIN AND STRONG GUSTY WINDS MAY ACCOMPANY ANY OF THESE THUNDERSTORMS. && .DISCUSSION... COUPLED LOW PRESSURE SYSTEMS NEAR AND JUST OFF THE CALIFORNIA COAST HAS LED TO DEEP LAYER EASTERLY FLOW ACROSS MUCH OF THE REGION...AIDING IN MAINTENANCE OF EXTENSIVE CLOUD COVER OVER SOUTHEAST CALIFORNIA...THOUGH ALSO HELPING CLEAR CENTRAL AND EASTERN ARIZONA WITH THE ADVECTION OF DRIER AIR IN THE MIDLEVELS. VERY HIGH BOUNDARY LAYER MOISTURE INFLUENCED BY OVERNIGHT RAINFALL WAS MIXING OUT INTO THE LOWER 60S THIS AFTERNOON...WITH A NARROWING CORRIDOR OF MLCAPES ABOVE 1000-1500 J/KG (ALBEIT WITH NOTABLE CINH). ORGANIZED DEEP THUNDERSTORM ACTIVITY WAS BECOMING FOCUSED ON THE NORTH SIDE OF THE MOGOLLON RIM TOWARDS THE GRAND CANYON AREA...AS WELL AS INTO FAR EASTERN ARIZONA (CENTERED IN THE AREA OF BEST UPPER LEVEL DIFLUENCE). OTHERWISE...CONGESTED CONVECTION WAS STILL STRUGGLING OVER FAR SOUTHEAST ARIZONA IN AN AREA CHARACTERIZED MORE BY UPPER LEVEL CONFLUENCE AND SOMEWHAT LOWER ATMOSPHERIC MOISTURE CONTENT...THOUGH BECOMING SLIGHTLY MORE ROBUST DURING THE MID AFTERNOON. THE MAJORITY OF HIGH RESOLUTION MODELS INDICATE FURTHER UPSCALE DEVELOPMENT ACROSS NORTHERN ARIZONA IN THE REGION OF BEST DYNAMIC SUPPORT...WITH THE SECONDARY SERN ARIZONA CLUSTER STARTING TO MOVE NORTHWEST...BUT DETERIORATING WITH LOSS OF DAYTIME HEATING. OVERALL CONFIDENCE IN ORGANIZED THUNDERSTORMS AFFECTING LOWER DESERT ELEVATIONS ARE NOT PARTICULARLY HIGH FOR THIS EVENING...WITH THE MORE FAVORABLE THERMAL PROFILES CONTRADICTING SOME OF THE LESS FAVORABLE DYNAMICAL FIELDS. THUS...KEPT POPS IN THE LOWER TO MIDDLE CHANCE RANGE. SHOULD THUNDERSTORMS HOLD TOGETHER INTO CENTRAL ARIZONA...STRONG WINDS WOULD BE THE PRIMARY THREATS...AS LAPSE RATES WERE MUCH LOWER THAN NORTHERN ARIZONA AND DCAPES AOA 1500 J/KG. THE WEAK NEGATIVE HEIGHT ANOMALY OFF THE SOUTHERN CALIFORNIA COAST WILL BEGIN TO OPEN UP AND LIFT TOWARDS THE DEEP TROUGH OVER THE PACIFIC NORTHWEST. CONCURRENTLY...AN UNSEASONABLY STRONG SOUTHWESTERLY JET STREAK WILL LIFT INTO THE GREAT BASIN...INCREASING THE POTENTIAL FOR REGIONAL DYNAMICAL ASCENT INTO THE RIGHT ENTRANCE DIFLUENT REGION. CLEARLY...ADEQUATE MOISTURE IS ALREADY IN PLACE WITH MODEST LAPSE RATES AND MAXIMUM MLCAPES IN THE 1000-2000 J/KG RANGE FRI-SUN. IDENTIFYING ANY ONE MORE PREFERRED TIME OR PLACE FOR RAINFALL/THUNDERSTORMS IS QUITE DIFFICULT...THOUGH GLOBAL MODELS ATTEMPT TO PINPOINT THE FRIDAY AFTERNOON/EVENING AND SUNDAY AFTERNOON/EVENING AS THE MOST AGGRESSIVE SYNOPTIC Q-VECTOR CONVERGENCE FIELDS. OBVIOUS CAVEAT IS CONVECTIVE CONTAMINATION AFFECTING SUBSEQUENT INSTABILITY. ONE OTHER CONSIDERATION IS THE VEERING TOWARDS A MORE SLY/SWLY STEERING FLOW...TAKING MORE CONVECTION OFF THE HIGH TERRAIN AND MOGOLLON RIM INTO NORTHERN ARIZONA. ON AND OFF DIURNAL CONVECTION MAY CONTINUE THROUGH MUCH OF NEXT WEEK AS THE FLOW PATTERN REMAINS NON-PROGRESSIVE...AND CHARACTERISTIC OF MID SUMMER MONSOON FLOW. KEPT TEMPERATURES AND POPS VERY NEAR CLIMATOLOGY UNTIL BETTER CONFIDENCE CAN BE ACHIEVED. && .AVIATION... SOUTH CENTRAL ARIZONA INCLUDING KPHX...KIWA AND KSDL... CLOUDS WILL INCREASE THIS AFTERNOON BECOMING SCATTERED TO BROKEN WITH SOME CU BASES DOWN TO AROUND 8K FT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TO THE SOUTHEAST OF THE METRO PHOENIX AREA LATE THIS AFTERNOON AND POTENTIALLY MOVE NORTHWESTWARD INTO THE AREA LATER THIS EVENING. THE BEST TIME FOR ANY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE DURING THE LATE EVENING HOURS. ANY THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS AND BRIEF HEAVY RAINFALL. SOUTHWESTERLY WINDS SOUTHEASTERLY LATER THIS EVENING AND OVERNIGHT DEPENDING ON THE EVOLUTION OF THUNDERSTORM OUTFLOWS. SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH... MOSTLY CLOUDY SKIES THIS AFTERNOON WITH BASES GENERALLY ABOVE 10K FT WILL BECOME SCATTERED INTO THE EVENING AND OVERNIGHT. A GENERAL SOUTHERLY WIND DIRECTION SHOULD PERSIST WITH WINDS ON THE LIGHTER SIDE. THERE IS SOME POTENTIAL FOR SOME OVERNIGHT SHOWERS AND MAYBE A THUNDERSTORM MAINLY ACROSS SOUTHWEST ARIZONA WHICH COULD AFFECT KBLH FOR A BRIEF TIME. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... SUNDAY THROUGH THURSDAY... MOISTURE WILL REMAIN IN PLACE ACROSS THE AREA INTO MID NEXT WEEK. IN GENERAL...THERE WILL BE A CONTINUED CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS EACH AFTERNOON ESPECIALLY IN THE HIGHER TERRAIN EAST OF PHOENIX...BUT SOME SHOWERS COULD EVEN MOVE THROUGH SOUTHEAST CALIFORNIA AS MOISTURE WILL LIKELY EXTEND WESTWARD. MINIMUM HUMIDITIES MAY DIP INTO THE TEENS AFTER NEXT MONDAY MAINLY ACROSS THE LOWER DESERTS OF SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA. DUE TO THE AVAILABLE MONSOONAL MOISTURE...OVERNIGHT RECOVERIES WILL BE GOOD EACH NIGHT. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DISCUSSION...MO AVIATION...KUHLMAN FIRE WEATHER...KUHLMAN
Hazardous weather outlook, Jul 12, 5:46 AM MST, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 546 AM MST THU JUL 12 2012 AZZ021>023-026>028-131300- WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 546 AM MST THU JUL 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT. A CHANCE OF LATE AFTERNOON AND EARLY NIGHTTIME THUNDERSTORMS. THUNDER- STORMS ARE CAPABLE OF PRODUCING STRONG WIND GUSTS...FREQUENT LIGHTNING...HEAVY RAIN LEADING TO POSSIBLE FLOODING...AND BLOWING DUST. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A CHANCE OF LATE AFTERNOON AND EARLY NIGHTTIME THUNDERSTORMS. THUNDER STORMS ARE BE CAPABLE OF PRODUCING STRONG WIND GUSTS...FREQUENT LIGHTNING...HEAVY RAIN LEADING TO POSSIBLE FLOODING...AND BLOWING DUST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. AZZ024-131300- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 546 AM MST THU JUL 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT. A CHANCE OF AFTERNOON AND EARLY NIGHTTIME THUNDERSTORMS. THUNDER STORMS ARE CAPABLE OF PRODUCING STRONG WIND GUSTS...FREQUENT LIGHTNING...AND HEAVY RAIN LEADING TO POSSIBLE FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A CHANCE OF AFTERNOON AND EARLY NIGHTTIME THUNDERSTORMS. THUNDER STORMS ARE CAPABLE OF PRODUCING STRONG WIND GUSTS...FREQUENT LIGHTNING...AND HEAVY RAIN LEADING TO POSSIBLE FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. AZZ020-025-CAZ030>033-131300- LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 546 AM MST THU JUL 12 2012 /546 AM PDT THU JUL 12 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. A CHANCE OF THUNDERSTORMS. THUNDERSTORMS ARE CAPABLE OF PRODUCING STRONG WIND GUSTS...FREQUENT LIGHTNING...HEAVY RAIN LEADING TO POSSIBLE FLOODING...AND BLOWING DUST. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FRIDAY THROUGH SUNDAY...A CHANCE OF AFTERNOON AND EARLY NIGHTTIME THUNDERSTORMS. THUNDERSTORMS ARE CAPABLE OF PRODUCING STRONG WIND GUSTS...FREQUENT LIGHTNING...HEAVY RAIN LEADING TO POSSIBLE FLOODING...AND BLOWING DUST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
In the hours before
Local storm report, Jul 12, 3:29 PM MST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
329 PM MST THU JUL 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM HEAVY RAIN 6 N CASA GRANDE 32.98N 111.73W
07/12/2012 M1.15 INCH PINAL AZ TRAINED SPOTTER
TWO THUNDERSTORMS DROPPED 1.15 INCHES OF RAIN IN ABOUT
AN HOUR. NO HAIL OR HIGH WINDS WERE OBSERVED.
&&
EVENT NUMBER PSR1200119
MPThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 6:39 PM MST | Areal Flood Advisory | PSR | Maricopa | 111 min |
| Jul 12, 7:40 PM MST | Special Weather Statement | PSR | Maricopa | 65 min |
| Jul 13, 8:34 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 116 min |
| Jul 13, 10:37 AM MST | Areal Flood Advisory | PSR | La Paz | 113 min |
| Jul 13, 11:17 AM MST | Flash Flood Warning | PSR | La Paz | 3 hr |
| Jul 13, 11:24 AM MST | Areal Flood Advisory | PSR | Gila | 111 min |
| Jul 13, 11:56 AM MST | Areal Flood Advisory | PSR | La Paz | 2 hr |
| Jul 13, 12:16 PM MST | Flash Flood Warning | PSR | La Paz | 119 min |
| Jul 13, 12:20 PM MST | Special Weather Statement | PSR | Gila | 40 min |
| Jul 13, 12:25 PM MST | Areal Flood Advisory | PSR | Gila, Maricopa | 110 min |
| Jul 13, 12:48 PM MST | Flash Flood Warning | PSR | Gila | 117 min |
| Jul 13, 1:18 PM MST | Flash Flood Watch | PSR | 11 hr | |
| Jul 13, 2:18 PM MST | Areal Flood Advisory | PSR | La Paz | 117 min |
| Jul 13, 2:57 PM MST | Special Weather Statement | PSR | 33 min | |
| Jul 13, 3:05 PM MST | Areal Flood Advisory | PSR | Maricopa | 115 min |
| Jul 13, 3:59 PM MST | Special Weather Statement | PSR | 46 min | |
| Jul 13, 4:21 PM MST | Areal Flood Advisory | PSR | Gila | 114 min |
| Jul 13, 4:46 PM MST | Special Weather Statement | PSR | 44 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.